Sir: Urinary incontinence is an uncommon side effect of antidepressant therapy. To our knowledge, based on a literature review incorporating a MEDLINE search from 1996 to present, there is no report of urinary incontinence with mirtazapine. We report a patient who developed nocturnal urinary incontinence while taking mirtazapine.
Case report. Mr. A, a 48-year-old white single man with a history of major depressive disorder without psychotic symptoms (DSM-IV criteria), was seen at an inpatient psychiatry unit for management of treatment-resistant depressive symptoms with suicidal ruminations. He also had permanent anxiety symptoms. He had failed treatment with paroxetine, fluoxetine, and electroconvulsive therapy. At the time of admission, his medications were venlafaxine, 450 mg/day; trazodone, 100 mg at bedtime; and hydroxyzine, 25 mg 3 times a day. He was receiving his present regimen of treatment for the last 4 weeks without much response. After reviewing his history, the treatment team decided to switch him to mirtazapine. On the fourth day after admission, he was started on mirtazapine, 15 mg at bedtime, and venlafaxine was reduced to 300 mg. On the same day, hydroxyzine was stopped and clonazepam, 1 mg twice a day, was started for his anxiety. Trazodone was also discontinued that day, and venlafaxine was tapered and subsequently discontinued over the next week. By the end of 2 weeks, his medications were mirtazapine, 30 mg at bedtime, and clonazepam, 1 mg 3 times a day. At that time, Mr. A complained of an episode of enuresis, which recurred after 3 days. He was examined by an internist, and results of repeat routine laboratory tests were within normal limits. By the end of the third week, his anxiety symptoms improved, but he had only some improvement in his depressive symptoms, so his mirtazapine dosage was raised to 45 mg/day. Two days after his mirtazapine dosage was raised, he again had an episode of enuresis, which was reported on a daily basis after that; his clonazepam dosage was reduced to 1 mg/day that same day. Four days after his clonazepam dosage was reduced, he continued to have enuresis. Seven days after clonazepam was reduced, with no improvement in enuresis, mirtazapine was reduced to 30 mg. His enuresis improved, but he still had enuresis about once every 2 to 3 days. For control of his anxiety symptoms, clonazepam was slowly raised back to 3 mg/day. His anxiety symptoms improved, but there was no change in the frequency of enuresis. He was advised restriction of fluid intake in evening and also awoke at night to void urine. These measures afforded little help, and the patient was very distressed due to this problem. After a risk-benefit discussion with the patient, he opted to be taken off mirtazapine treatment. He was started on citalopram, 20 mg/day, and his mirtazapine dosage was reduced to 15 mg/day. Enuresis decreased in frequency and finally disappeared after mirtazapine was completely stopped. At the time of this report (3 months since mirtazapine was discontinued), the patient has reported no episode of enuresis. His present medications are citalopram, 40 mg/day, and clonazepam, 3 mg/day, on which he was discharged from the hospital.
Mirtazapine is a potent antagonist of central alpha2-autoadrenergic and alpha2-heteroadrenergic presynaptic receptors and serotonin-2A/2C (5-HT2A/2C) and 5-HT3 receptors as well as histaminergic H1 postsynaptic receptors.1 Mirtazapine is also a peripheral alpha1-adrenergic antagonist, which might be responsible for relaxation of the trigone and the sphincter muscles in the base of urinary bladder leading to the decreased resistance to urinary outflow.2,3 True urinary incontinence has not been reported as a well-known side effect of antidepressant therapy in the review literature, although the Physicians' Desk Reference lists it as infrequent with mirtazapine (1/100-1/1000 patients). There have been 2 cases reported of urinary incontinence on venlafaxine treatment.4 The mechanism of action of drug-induced urinary incontinence is not fully understood, but genitourinary and sexual side effects associated with antidepressant therapy should be monitored to increase patient comfort and compliance with the treatment.
The authors report no financial affiliation or other relationship relevant to the subject matter of this letter.
1. Physicians' Desk Reference. Montvale, NJ: Medical Economics; 2002:2483-2489
2. de Boer T. The pharmacological profile of mirtazapine. J Clin Psychiatry 1996;57(suppl 4):19-25
3. Hoffman BB, Lefkowitz RJ. Catecholamines, sympathomimetic drugs and adrenergic receptor antagonists. In: Goodman LS, Gilman AG, eds. Goodman and Gilman's The Pharmacological Basis of Therapeutics. 8th ed. New York, NY: Pergamon Press; 1990:199-248
4. Cavanaugh GL, Martin RE, Stenson MA, et al. Venlafaxine and urinary incontinence: possible association [letter]. Ann Pharmacother 1997;31:372
Arun Kunwar, M.D.
Subhdeep Virk, M.D.
SUNY Upstate Medical University
Syracuse, New York
Prakash S. Masand, M.D.
Duke University Medical Center
Durham, North Carolina